Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 200, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2009, 6:12 PM CDT for Kearny County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2009, 6:12 PM CDT (23:12 UTC)
- Expired
- Jul 22, 2009, 7:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:18 PM CDT | HAIL 1.75 | 4 Wnw Lakin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1594 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 222312
SVRDDC
KSC093-230000-
/O.NEW.KDDC.SV.W.0200.090722T2312Z-090723T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT WED JUL 22 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KEARNY COUNTY IN SOUTHWEST KANSAS.
* UNTIL 700 PM CDT
* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED OVER CENTRAL KEARNY COUNTY...OR 7 MILES NORTHWEST
OF LAKIN...MOVING SOUTH AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF SOUTHWESTERN KEARNY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
THIS STORM IS CONSIDERED A SUPERCELL STORM...WHICH HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFCANT DAMAGE TO PROPERTY. SUPERCELL
STORMS CAN ALSO PRODUCE TORNADOES...HOWEVER THE PRIMARY THREAT WITH
THIS STORM IS DESTRUCTIVE HAIL AND STRAIGHT LINE WINDS. SEEK SAFE
SHELTER AND STAY AWAY FROM WINDOWS
&&
LAT...LON 3775 10127 3775 10150 3784 10153 3805 10140
3805 10129
TIME...MOT...LOC 2313Z 015DEG 16KT 3800 10135
$$
FINCH1 follow-up statement
000
WWUS53 KDDC 222334
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT WED JUL 22 2009
KSC093-230000-
/O.CON.KDDC.SV.W.0200.000000T0000Z-090723T0000Z/
KEARNY KS-
634 PM CDT WED JUL 22 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN KEARNY COUNTY...
AT 633 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL
KEARNY COUNTY...OR 7 MILES WEST OF LAKIN...MOVING SOUTH AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF SOUTHWESTERN KEARNY COUNTY.
AT 618 PM THE PUBLIC REPORTED GOLFBALL SIZED HAIL 4 MILES WEST NORTHWEST
OF LAKIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3775 10127 3775 10150 3784 10153 3805 10140
3805 10129
TIME...MOT...LOC 2333Z 015DEG 16KT 3792 10138
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:55 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 22, 2:55 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT WED JUL 22 2009 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS THE NEXT FEW DAYS. THE 12Z UPPER AIR ANALYSIS SHOWED THE WESTERN CONUS UPPER RIDGE CONTINUING IN PLACE WITH NORTHWEST FLOW OVER THE CENTRAL CONUS. WEAK DISTURBANCES CONTINUE TO RIDE OVER THE TOP OF THE RIDGE AND THEN MOVE SOUTHEAST INTO THE CENTRAL PLAINS. AT 500 MB A THERMAL TROUGH WAS EVIDENT OVER EASTERN WYOMING INTO CENTRAL COLORADO. AT THE SURFACE A WEAK LOW PRESSURE TROUGH WAS OVER FAR WESTERN KANSAS. LOW LEVEL MOISTURE HAS BEEN INCREASING ACROSS FAR WESTERN KANSAS AS SOUTHERLY FLOW INCREASES. SURFACE BASED CAPES HAVE BEEN INCREASING TO AOA 1500 J/KG FROM THE KANSAS/COLORADO BORDER AND FROM NORTHEAST COLORADO INTO WESTERN AND CENTRAL NEBRASKA. A FEW STORMS WERE BREAKING OUT OVER NEBRASKA AND THERE WAS A DECENT CU FIELD DEVELOPING OVER FAR WESTERN KANSAS ATTM. WILL KEEP THE BEST CHANCES...ALBEIT SLIGHT...OVER THE WESTERN AND NORTHERN SECTIONS OF THE CWA THIS EVENING. DEEP LAYER SHEAR IS MARGINAL BUT WITH THE INSTABILITY COULD BE ENOUGH TO SUPPORT AN ISOLATED SUPERCELL THIS EVENING. THURSDAY AFTERNOON AND EVENING SHOULD SEE SIMILAR CONDITIONS TO TODAY. A SURFACE LOW IS FORECAST TO DEVELOP ALONG THE KANSAS/COLORADO BORDER WITH A WEAK BOUNDARY EXTENDING EAST INTO WEST CENTRAL KANSAS. WOULD EXPECT TO SEE SOME WIDELY SCATTERED TO ISOLATED THUNDERSTORMS DEVELOPING ALONG THIS DURING THE AFTERNOON AND EVENINGS HOURS. THE GFS SHOWS BL DEWPOINTS DRYING OUT OVER A GOOD PART OF THE CWA WITH THE BEST LOW LEVEL MOISTURE CONFINED TO THE NORTHERN PORTIONS OF THE CWA SO WILL KEEP THE BEST CHANCES FOR THUNDERSTORMS IN THE NORTH. A STRONGER SHORTWAVE DISTURBANCE OVER WESTERN CANADA TODAY WILL DIVE INTO THE MIDWEST ON FRIDAY AFTERNOON. THIS WILL PUSH A COOL FRONT SOUTH INTO WESTERN KANSAS. THE GFS HAS THE FRONT INTO THE DDC CWA DURING THE AFTERNOON WHILE THE 12Z NAM IS A BIT SLOWER AND HAS IT JUST TO THE NORTH. THE GOING FORECAST FOR INCREASING POPS FRIDAY AFTERNOON LOOKS GOOD BUT HAVE TWEAKED THE GRIDS SLIGHTLY TO SHOW POPS INCREASING LATER IN THE AFTERNOON HOURS. DAYS 3-7... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED ACROSS THE WESTERN CONUS TO BEGIN THE PERIOD SATURDAY WHICH WILL CONTINUE TO INFLUENCE A NORTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL RIDGE BEGINNING TO EDGE BACK TO THE WEST BY EARLY NEXT WEEK AS AN UPPER LEVEL TROUGH OF LOW PRESSURE IN EASTERN CANADA BEGINS TO STRENGTHEN AND SINK SOUTH ACROSS THE GREAT LAKES REGION. MEANWHILE, A GENERAL NORTHWESTERLY FLOW ALOFT WILL PERSIST ACROSS WESTERN KANSAS THROUGH MUCH OF THE PERIOD. THIS WILL KEEP THE POSSIBILITY ALIVE FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS VIRTUALLY EACH DAY INTO EARLY NEXT WEEK. ANY STORM DEVELOPMENT WILL BE MORE DIURNALLY DRIVEN WITH CONVECTION INITIATING ALONG THE FRONT RANGE OF THE ROCKIES AND THEN MOVING SOUTHEAST ACROSS THE WESTERN HIGH PLAINS. WILL KEEP A MENTION OF SLIGHT POPS TO COVER THIS. THE BETTER CHANCE FOR PRECIP DURING THE PERIOD LOOKS TO BE EARLY NEXT WEEK. BOTH THE GFS AND ECMWF INDICATE A MORE SIGNIFICANT UPPER LEVEL S/WAVE TROUGH MOVING FROM THE NORTHERN ROCKIES DOWN THROUGH THE UPPER NORTHWEST FLOW INTO THE CENTRAL PLAINS MONDAY. ALTHOUGH THE GFS IS A LITTLE MORE PROGRESSIVE THAN THE ECMWF, THEY BOTH SHOW THIS FEATURE HELPING TO PUSH A COLD FRONT SOUTH INTO WESTERN KANSAS SOMETIME DURING THE MONDAY TO MONDAY NIGHT TIME FRAME. COMBINED WITH INCREASED LOW LEVEL MOISTURE, THIS WILL PROVIDE THE CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS AREAS OF WESTERN KANSAS MONDAY INTO MONDAY NIGHT AND POSSIBLY EARLY TUESDAY. ENOUGH CONFIDENCE EXISTS TO INCREASE POPS UP INTO THE LOW END CHANCE CATEGORY BUT NO HIGHER WITH THE TIMING ISSUE OF THE FRONT STILL AN UNCERTAINTY. TEMPERATURES WILL REMAIN NEAR TO JUST BELOW NORMAL INTO EARLY NEXT WEEK. FOR SATURDAY, HIGHS WILL FALL OFF FROM FRIDAY AS SURFACE HIGH PRESSURE SINKS SOUTH INTO KANSAS IN WAKE OF A COLD FROPA. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM AROUND 20C ACROSS OUR EXTREME EAST TO THE MID 20S(C) ALONG THE COLORADO BORDER. HIGHS MAINLY IN THE 80S(F) TO NEAR 90F CAN BE EXPECTED SATURDAY. TEMPERATURES WILL REBOUND SUNDAY BUT ONLY SLIGHTLY AS SURFACE HIGH PRESSURE IS SLOW TO PULL AWAY FROM THE AREA. TEMPERATURES WILL AGAIN FALL TO JUST BELOW THE SEASONAL NORM THE EARLY PART OF NEXT WEEK AS THE NEXT COLD FRONT PUSHES THROUGH WESTERN KANSAS. WILL BUMP UP HIGHS A COUPLE DEGREES OR SO SUNDAY WITH FEW CHANGES ELSEWHERE. && AVIATION... A LEE SIDE TROUGH OF LOW PRESSURE WILL DEVELOP IN EASTERN COLORADO THIS EVENING AND STRENGTHEN OVERNIGHT. A FEW ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND JUST AHEAD OF THE SURFACE TROUGH...MAINLY ALONG AND WEST OF A LINE FROM NEAR KGCK TO KHYS. WILL CARRY CBS AT KGCK AND KHYS DUE TO THE ISOLATED NATURE OF ANY THUNDERSTORM DEVELOPMENT. VFR CONDITIONS WILL PERSIST OUTSIDE OF ANY POSSIBLE CONVECTION THROUGH EARLY THURSDAY AFTERNOON. WINDS WILL BE LIGHT AND SOUTHERLY OVERNIGHT AT ALL TAF SITES, THEN BECOMING MORE SOUTHWESTERLY AT 15 TO 25KT BY LATE THURSDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 95 69 99 / 20 10 10 20 GCK 64 95 67 99 / 10 10 10 20 EHA 62 94 67 96 / 10 10 20 20 LBL 64 95 67 99 / 10 10 10 20 HYS 63 93 67 95 / 20 10 20 30 P28 65 94 71 98 / 10 10 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
Hazardous weather outlook, Jul 22, 3:36 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 336 AM CDT WED JUL 22 2009 KSZ030-031-043>046-061>066-074>081-084>090-231000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 336 AM CDT WED JUL 22 2009 /236 AM MDT WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY THIS EVENING AND OVERNIGHT...NORTH OF A GARDEN CITY TO DODGE CITY AND PRATT LINE. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE BEST CHANCES FOR A FEW SEVERE THUNDERSTORMS IS ON FRIDAY AND FRIDAY NIGHT WITH A COLD FRONT...THEN AGAIN ON MONDAY NIGHT AND TUESDAY WITH ANOTHER COLD FRONT. OTHERWISE THERE IS ONLY A SLIGHT CHANCE FOR MAINLY LATE DAY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Jul 22, 5:17 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT WED JUL 22 2009
KSZ062-063-222300-
FINNEY-KEARNY-
517 PM CDT WED JUL 22 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND
NORTHWESTERN FINNEY COUNTIES...
AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF LYDIA...OR 18 MILES NORTHWEST OF
DEERFIELD...MOVING EAST AT 10 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3826 10142 3827 10123 3822 10091 3800 10093
3796 10130 3821 10146
TIME...MOT...LOC 2217Z 291DEG 8KT 3820 10129
FINCHLocal storm report, Jul 22, 6:09 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 11 NNW LAKIN 38.09N 101.34W
07/22/2009 E0.88 INCH KEARNY KS PUBLIC
&&
JFINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:17 PM CDT | Special Weather Statement | DDC | Kearny | 43 min |
| Jul 22, 5:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.